Texas, 2013

Cold in Texas, May 5, 2013

May 5, 2013 · NWS AMA · 2 events in 2 counties and zones

The residual cold airmass over the Texas Panhandle from a cold frontal passage earlier in the week had begun to modify. This kept overnight low temperatures from cooling as quickly as previous nights.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The residual cold airmass over the Texas Panhandle from a cold frontal passage earlier in the week had begun to modify. This kept overnight low temperatures from cooling as quickly as previous nights. Freezing temperatures were not obtained until the early morning hours on the 5th. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season. Overnight lows ranged from 30 degrees at Hereford (Deaf Smith County) to 31 degrees at Perryton (Ochiltree County). Temperatures quickly warmed above freezing during the late morning of the 5rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 4:02 AM CST, 58 minutes earlier.

Area forecast discussion, May 5, 4:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
502 AM CDT SUN MAY 5 2013

.SHORT TERM...
CLOUD COVER WILL BE MORE PREVALENT TODAY...ESPECIALLY IN THE WESTERN
PANHANDLES, BUT TEMPERATURES WILL BE VERY SIMILAR TO YDAY IN THE 60S
TO AROUND 70. LIGHT NE WINDS WILL SLOWLY VEER TO SE BUT REMAIN
GENERALLY LESS THAN 10 MPH. CLOUDS COULD INCREASE FURTHER TONIGHT,
WHICH WILL KEEP TEMPERATURES FROM FALLING AS MUCH AS THEY HAVE
RECENTLY. LOWS WILL GENERALLY BE IN THE 40S UNDER MOSTLY CLOUDY
SKIES.

SIMPSON

.LONG TERM...
THE SOUTHERN PLAINS WILL REMAIN UNDER WEAK UPPER RIDGING MONDAY WITH
AN OMEGA BLOCKING PATTERN OVERHEAD. THIS RIDGE WILL GRADUALLY SHIFT
EAST DURING THE DAY WHILE AN UPPER-LEVEL SHORTWAVE TROUGH SLIDES
ACROSS THE CENTRAL PLAINS. MEANWHILE LOW-LEVEL MOISTURE WILL START TO
INCREASE ON SOUTHERLY SURFACE WINDS. HOWEVER THE AMOUNT OF MOISTURE
DOESN'T LOOK TERRIBLY IMPRESSIVE AND THUS NEITHER DOES THE AMOUNT OF
INSTABILITY FOR STORM DEVELOPMENT. HAVE HELD ONTO A SLIGHT CHANCE OF
STORMS ACROSS THE WEST AS BOTH THE TEXAS TECH WRF AND NCEP HRW-NMM
HIGH RES MODELS INDICATE A LINE OF STORMS ORIGINATING OUT OF EASTERN
NM PUSHING INTO THE WESTERN ZONES BEFORE WEAKENING DURING THE
AFTERNOON. HAVE MAINTAINED SLIGHT POPS MONDAY NIGHT AND TUESDAY OVER
THE OKLAHOMA PANHANDLE AND MUCH OF THE TEXAS PANHANDLE ALTHOUGH
INSTABILITY WILL BE MEAGER SO NOT TOO OPTIMISTIC ON THESE RAIN CHANCES.

A SURFACE LEE SIDE TROUGH WILL STRENGTHEN OVER EASTERN NEW MEXICO
TUESDAY AND WEDNESDAY WHILE THE DRYLINE MIXES OFF THE CAPROCK. AN
UPPER LOW OFF THE WEST COAST WILL MOVE ACROSS THE FOUR CORNERS REGION
BEFORE EDGING CLOSER TO THE PANHANDLES. THE GFS AND ECMWF CONTINUE TO
DISPLAY DIFFERENCES WITH THE HANDLING OF THIS SYSTEM AS THE ECMWF IS
SLIGHTLY SLOWER AND WEAKER. THIS OF COURSE MAKES THIS FORECAST LOW
CONFIDENCE WRT PRECIP CHANCES AND IF SEVERE WX WILL MAKE AN
APPEARANCE GIVEN THE EVENTUAL POSITION OF THE DRYLINE. HAVE INTRODUCE
A SLIGHT CHANCE OF THUNDER WED AFTERNOON ACROSS THE EASTERN
PANHANDLES AND SPREAD SLIGHT CHANCE POPS FURTHER WESTWARD THURSDAY
DUE TO AN INCREASE IN LOW-LEVEL MOISTURE.

A COLD FRONT IS PROGGED TO PUSH THROUGH THE AREA THURSDAY
NIGHT/FRIDAY MORNING WHILE ANOTHER UPPER LOW DEVELOPS NEAR BAJA
CALIFORNIA. AS THIS SYSTEM LIFTS TO THE NORTHEAST...INCREASING
CHANCES FOR STORMS LOOKS PROBABLE FRIDAY AND SATURDAY. WILL HOLD
OFF ON INTRODUCING POPS THIS FAR OUT IN TIME AS THIS SYSTEM MAY MOVE
FAR ENOUGH SOUTH TO KEEP ANY PRECIP SOUTH OF THE AMA CWA.

WILL CONTINUE TO SEE A NICE WARM-UP THIS WEEK WITH HIGH TEMPS IN THE
MID 60S TO LOWER 70S MONDAY INCREASE INTO THE 80S MIDWEEK. TEMPS WILL
COOL BACK INTO THE 70S TOWARD THE END OF THE WEEK DUE TO AN INCREASE
IN CLOUD COVER AND THE PASSAGE OF A COLD FRONT BY FRIDAY.

CLK

&&

.FIRE WEATHER...
DESPITE MINIMUM RELATIVE HUMIDITIES FALLING BETWEEN 15 TO 20 PERCENT
OVER THE WESTERN AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES...LIGHT 20
FOOT WINDS WILL PRECLUDE ELEVATED AND CRITICAL FIRE WEATHER
CONDITIONS. HIGHER RELATIVE HUMIDITY VALUES ARE EXPECTED FOR MUCH OF
THE WEEK AND THUS NEITHER ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                69  44  68  48  80 /   0   0  10  20  10
BEAVER OK                  68  43  73  48  80 /   0   0   5  20  20
BOISE CITY OK              68  45  69  45  79 /   0   0  10  20  20
BORGER TX                  71  48  72  52  81 /   0   0  10  20  20
BOYS RANCH TX              71  44  68  50  81 /   0   0  20  20  10
CANYON TX                  70  43  68  46  80 /   0   0  10  20  10
CLARENDON TX               70  45  71  51  80 /   0   0  10  20  10
DALHART TX                 68  40  67  44  80 /   0   0  20  20  10
GUYMON OK                  69  44  74  47  81 /   0   0  10  20  20
HEREFORD TX                70  45  68  45  80 /   0   0  20  20  10
LIPSCOMB TX                67  43  72  50  79 /   0   0   5  20  20
PAMPA TX                   68  45  71  49  79 /   0   0  10  20  20
SHAMROCK TX                69  45  73  51  79 /   0   0   5  20  20
WELLINGTON TX              72  47  74  52  80 /   0   0   5  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM...SHERMAN.

OK...FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

09/05
Hazardous weather outlook, May 5, 3:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
420 AM CDT SUN MAY 5 2013

OKZ001>003-TXZ001>020-052100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
420 AM CDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A FREEZE WARNING REMAINS IN EFFECT FOR THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES UNTIL 9 AM WHERE TEMPERATURES OF 29 TO 32 DEGREES ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND
MUCH OF THE TEXAS PANHANDLE MONDAY AFTERNOON THROUGH TUESDAY AND
AGAIN WEDNESDAY EVENING THROUGH THURSDAY NIGHT. IF STORMS
DEVELOP...THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Deaf Smith

When
May 5, 5:00 AM CST to 7:00 AM CST
Where
Deaf Smith forecast zone
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

An overnight low of 30 degrees was reported in Hereford.

Cold/Wind Chill, Ochiltree

When
May 5, 5:00 AM CST to 7:00 AM CST
Where
Ochiltree forecast zone
Reported by
Mesonet
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

An overnight low of 31 degrees was reported in Perryton.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454028, 454029.